Diary of a Druggy
Pain pills: a necessary prescription after any surgery. The first couple weeks after my Peroneal tendon surgery were hellish enough; I don’t know how I would have made it through them without my pain pills.
My doctor first put me on Percocet. It worked well at keeping the ankle pain at bearable levels, however it left me sleepy, spacey, and made my stomach hurt like crazy. The first couple days after my surgery, when I was on a relatively high dose of the pills, I would regularly nod off in the middle of a conversation with my husband, sleep for a few minutes, and then wake up and continue talking where I left off, as if I wasn’t even aware that I had fallen asleep. Jason found this a bit disturbing and was sure the doctor had somehow screwed up my head when he’d messed with my foot.
After about 10 days of using Percocet I switched over to Vicodin, a less powerful narcotic. I slowly decreased my dosage of Vicodin over the next three weeks, then I decided it was time to get off the pills altogether. Since, at this point, I was only taking half a pill in the morning when I got to work and half a pill at night to help me sleep, I thought that I wouldn’t have any withdrawal symptoms…I was definitely wrong.
Twenty four hours after I took my last pill I started feeling lousy: an upset stomach, a strange headache, chills. At first I didn’t even recognize these symptoms for what they were, I didn’t make the connection. I simply thought I was getting sick, or just having a bad day. (I’ve had a lot of those in the last 5 weeks and have grown quite accustomed to them.) But it finally dawned on me that what I was experiencing could be due to my body’s dependency on these pills. After looking up withdrawal symptoms online I realized that that was probably the case.
Over the next few days my odd headache and raw stomach pains continued, I even had a little bout of vomiting. Now, thank goodness, those symptoms have finally dissipated.
I am grateful that I had the pain pills when I desperately needed them, they made life manageable that first post-surgery month, but I can see how someone could become addicted to those opiate based pills very easily. I was very careful with my usage of them and weaned myself off as quickly as possible, and yet, in the short period of time I took them, my body already became dependent. This was a very sobering realization for me. Thankfully, since it has been over a week now since my last Vicodin, I can safely say that I am no longer a pill-popper; it will be just good ol’ Advil’s for me from here on out.